About 80 percent of all hyperthyroidism is caused by Graves’ disease, an autoimmune thyroid disease. Graves’ disease is the next most common autoimmune thyroid disease after Hashimoto’s thyroiditis. It is named after Robert James Graves, the nineteenthcentury Irish physician who published a description of three patients with this condition in 1835 in the London Medical and Surgical Journal. Graves’ disease occurs in both sexes and at all ages. It tends to affect women, usually between the ages of twenty and forty, individuals in their ﬁ fties or sixties, and young children. Similar to Hashimoto’s disease, Graves’ disease occurs much more frequently in women than men. Even so, roughly 1 percent of the population has Graves’ disease, including former U.S. President George H. W. Bush, former First Lady Barbara Bush, and even their dog! The late John F. Kennedy Jr. suffered from Graves’ disease as well.
How Graves’ Disease Works
Graves’ disease is a condition in which an abnormal antibody called thyroid-stimulating antibody (TSA) or thyroid-stimulating immunoglobulin (TSI) is produced. TSA stimulates the thyroid gland to vastly overproduce thyroid hormone. Normally controlled by the pituitary gland, the thyroid’s triggers are tricked into being stimulated by abnormal antibodies. The result is hyperthyroidism. A goiter frequently develops, although it may be so minimal that your doctor cannot feel it.
The symptoms of Graves’ disease are those of thyrotoxicosis, which were previously discussed. But there are some additional, unique complications, which may include the following.
• Thyroid eye disease (TED). Also called Graves’ ophthalmopathy (GO) or Graves’ orbitopathy, thyroid eye disease can be quite severe in people with Graves’ disease. The majority of thyrotoxic Graves’ disease patients suffer from measurable TED.
• Heart disease risks. The racing heart that is characteristic of thyrotoxicosis can complicate preexisting heart disease or worsen risk factors that predispose you to heart disease, even in the absence of Graves’ disease.
• Diabetes complications. Thyrotoxicosis can increase your need for insulin if you have Type 1 diabetes or, in some cases, Type 2 diabetes. If you have Type 2 diabetes, you are already at a much greater risk of heart attack or stroke because of blood vessel complications. It is critical that you have your diabetes medications or insulin and your blood sugar targets reassessed by your doctor, as they can be thrown off by the symptoms of Graves’ disease and thyrotoxicosis. If you have diabetic eye disease, it’s important to assess whether any new eye symptoms are a result of developing thyroid disease or a worsening of preexisting diabetes eye disease.
• Loss of pigmentation (vitiligo). Vitiligo is an autoimmune attack on melanin-containing skin cells that may affect people with Graves’ disease. Likewise, some people with Graves’ disease develop a thickening of the skin over the lower legs called pretibial myxedema.
The skin becomes ﬁrm and swollen and slightly darker in color. This is thought to be a reaction to the autoimmune antibodies of Graves’ disease and is sometimes treated with steroid creams or ointments. In some cases the skin under the ﬁ ngernails becomes remarkably thick, causing the ends of the ﬁ ngers to thicken. In addition, loss of hair from autoimmune disease may be permanent and can result in baldness over the entire body.
Diagnosing Graves’ Disease
The signs of Graves’ disease are often obvious: you may develop a goiter and display all the classic signs of thyrotoxicosis. Or you may just develop symptoms of thyroid eye disease, which are usually telltale signs of Graves’ disease. When the signs are obvious, your doctor simply conﬁ rms the diagnosis with blood tests that check your thyroid hormone levels and sometimes tests for the presence of antithyroid antibodies in the blood.
If you suspect that you have Graves’ disease because it runs in your family or you’re experiencing subtle symptoms, it can be detected through blood tests that check thyroid function, which include free T4, free T3, and TSH tests. If your thyroid function tests conﬁ rm hyperthyroidism, your doctor will look for evidence of associated autoimmune symptoms, such as Graves’ ophthalmopathy or skin changes. Your physician will also try to establish a historical record of symptoms to see how long you have had symptoms of thyrotoxicosis. Long-term thyrotoxic symptoms make it less likely that transient thyroiditis is the cause of the thyrotoxicosis.
If the symptoms of hyperthyroidism or thyrotoxicosis are not obvious, a radioactive iodine uptake scan will show increased thyroid gland radioactive iodine uptake in Graves’ disease and little or no absorption in thyroiditis.
Sometimes, a blood test to measure TSA levels may prove useful. Since Graves’ disease is responsible for 80 percent of all cases of thyrotoxicosis in those without a previous history of thyroid disease, most physicians routinely screen for it when thyrotoxicosis is diagnosed. If Graves’ disease is not obvious or there is a lumpy gland, a radioactive iodine scan may be needed to make the diagnosis and exclude thyroid nodules.
Treating Graves’ Disease
There is no way to treat the root cause of Graves’ disease—the autoimmune disorder itself. Therefore, treating Graves’ disease involves treating hyperthyroidism. There are several distinctly different treatment methods, each with their own advantages and disadvantages.
To treat hyperthyroidism, the thyroid gland is either rendered inactive and purposely destroyed with radioactive iodine or surgically removed through a thyroidectomy.
The goal of either therapy is to make you deliberately hypothyroid; it will then be necessary for you to receive thyroid hormone treatment for life. Graves’ disease will cause your thyroid gland to burn out naturally anyway; therapy speeds up the process so you don’t have to exist in a long-term state of thyrotoxicosis. Alternatively, you can be treated with antithyroid medication (discussed in an upcoming section), which in some (usually mild) cases, can lead to remission, meaning you can stop taking the medication because you are back to normal thyroid hormone levels.
It is important to realize that hypothyroidism is the goal of therapy.
There is a great deal of incorrect material available concerning Graves’ disease. One myth is that hypothyroidism is a sign that you received too high a dose of radioactive iodine or too much of your thyroid gland was removed. This is not true. There is also misinformation available concering goitrogenic diets as an alternative therapy for Graves’ disease.
Anyone with severe TED should discuss with their doctor the use of steroids combined with radioactive iodine therapy or other alternatives. People who cannot take steroids and who have TED should discuss alternative options to radioactive iodine with their doctors, since radioactive iodine can worsen TED.
Writer at ThyroidDietGuide.com